Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 7, 2002, 1:13 AM CDT for Cooper County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 1:13 AM CDT (06:13 UTC)
- Expired
- May 7, 2002, 2:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cooper County, MO
The radar
The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 7, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2395 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 070613
SVRMCI
MOC053-070715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 AM CDT TUE MAY 7 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COOPER COUNTY IN CENTRAL MISSOURI
* UNTIL 215 AM CDT
* AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF LONGWOOD TO BAHNER...
AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
PLEASANT GREEN...PILOT GROVE...OTTERVILLE BY 130 AM CDT.
LAMINE...NEW LEBANON BY 135 AM CDT.
BELLAIR BY 145 AM CDT.
BOONVILLE...BUNCETON BY 155 AM CDT.
PRAIRIE HOME...OVERTON BY 215 AM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3870 9305 3897 9305 3896 9256 3886 9253
3869 9263
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 PM CDT, 9 hours 28 minutes earlier.
Area forecast discussion, May 6, 3:45 PM CDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT MON MAY 6 2002 MAIN CONCERN IS THREAT OF CONVECTION NEXT COUPLE OF DAYS ALONG WITH THE THREAT OF HEAVY RAIN. MODELS UNABLE TO HANDLE SHALLOW OUTFLOW BOUNDARY FROM THIS MORNING...ALTHOUGH AGREE WITH SURFACE DEPICTION OF MODELS BY 12Z TUESDAY WITH FRONT STRETCHING A LITTLE SOUTH OF I-70 BY DAYBREAK. CURRENTLY...OUTFLO BOUNDARY STRETCHES FROM NEAR EMPORIA TO JOPLIN WITH SATELLITE INDICATING SLOW NORTH DRIFT. AIR MASS VERY UNSTABLE TO THE SOUTH AND WEST OF THE BOUNDARY WITH LAPS DATA SUGGESTING LIFTED INDICES AROUND -10. DUE TO POOR MODEL DEPICTION LOW LEVEL MASS FIELDS...HAVE LITTLE CONFIDENCE ON MODEL PLACEMENT OF HEAVY PRECIPITATION. AGREE WITH SPC SCENARIOS OF DEVELOPMENT WEST OF OUTFLOW BOUNDARY WITH ACTIVITY MOVING EAST OVERNIGHT. CONVECTION WILL LIKELY DEVELOP INTO MCS AS IT MOVES EAST WITH INCREASING LLJ PERPENDICULAR TO SLOW MOVING BOUNDARY. INSTABILITY AND SHEAR PARAMETERS SUGGEST POTENTIAL FOR SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN ALSO LIKELY AS STRONG CELLS COULD EASILY TRACK ACROSS THE SAME AREA OVERNIGHT. DUE TO RECENT HEAVY RAINFALL...HAVE ISSUED A FLOOD WATCH FOR ALL ZONES BUT THE EXTREME NORTH. MANY AREAS NORTH OF INTERSTATE 70 RECEIVED 1 TO 2.5 INCHES WITH SEVERAL RIVERS ALREADY IN FLOOD. CONVECTION TO SHIFT EAST OR SOUTHEAST BY AFTERNOON ON TUESDAY WITH FUTURE DEVELOPMENT DEPENDENT UPON FUTURE OUTLOW BOUNDARIES. LITTLE CONFIDENCE IN PLACEMENT OF MODELS...BUT WOULD EXPECT BOUNDARIES TO BE GRADUALLY DISPLACE FURTHER NORTH WITH THE APPROACH OF THE STRONG UPPER TROF. THEREFORE WILL KEEP POPS HIGHEST IN NORTHERN ZONES IN VICINITY OF THE FRONT TUESDAY NIGHT. HEAVY RAIN EPISODE POSSIBLE AGAIN TUESDAY NIGHT IF BOUNDARY STILL IN CWA. UPPER TROF AND COLD FRONT TO PROGRESS THROUGH CWA ON WEDNESDAY WITH THREAT OF SEVERE. TEMPERATURES A TOUGH CALL NEXT COUPLE OF DAYS...BUT PREFER TO GO WITH THE SLIGHTLY WARMER FWC GUIDANCE. IN THE EXTENDED...NEXT UPPER TROF TO APPROACH THIS WEEKEND. MODELS HAVING A LITTLE TROUBLE IN THE EASTERN PACIFIC AGAIN...BUT PREFER LASTEST 12Z AVN WHICH WAS CONSISTENT WITH SATURDAY NIGHT AND SUNDAY MORNING MODELS. .EAX MO...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS011>015-020>025- 028>033-037>040-043>046-053-054 KS...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS025-057-060-102>105 DB 645 AM... HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH. SCHMIT 525 AM... FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500 J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST. SCHMIT .EAX... KS...NONE MO...NONE
In the hours before
Local storm report, May 7, 12:14 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1206 PM 4 ESE FONTANA KS 75 MPH TSTM GUST
05/07/02 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 12:23 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM HARRISONVILLE MO WIND DAMAGE
05/07/02 CASS TREE DOWNED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, May 7, 12:24 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM HARRISONVILLE MO WIND DAMAGE
05/07/02 CASS TREE DOWNED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Special weather statement, May 7, 12:59 AM CDT, 14 minutes before
MOZ045-046-054-071100- SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 245...IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: COOPER...HENRY AND PETTIS. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... CLINTON AND SEDALIA.
Special weather statement, May 7, 1:04 AM CDT, 9 minutes before
KSZ025-057-060-103>105-MOZ020>025-028>033-037>040-043>046-053-054- 070630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 AM CDT TUE MAY 7 2002 SEVERE THUNDERSTORM WATCH NUMBER 244 HAS BEEN CANCELLED AS OF 104 AM CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN KANSAS: ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLIN TON...HOWARD...JACKSON...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH...RAY AND SALINE. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THESE AREAS. SEVERE THUNDERSTORM WATCH NUMBER 245 HAS BEEN ISSUED FOR PETTIS...COOPER AND HENRY COUNTIES. THIS WATCH IS IN EFFECT UNTIL 6 AM...AND REPLACES WATCH NUMBER 244. LVQ
Local storm report, May 7, 1:12 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 AM SEDALIA MO 58 MPH TSTM GUST
05/07/02 PETTIS REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
| May 6, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 55 min |
| May 6, 9:56 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 49 min |
| May 6, 10:20 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 55 min |
| May 6, 10:30 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 60 min |
| May 6, 11:02 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Saline | 58 min |
| May 6, 11:29 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| May 6, 11:31 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 59 min |
| May 6, 11:34 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 41 min |
| May 6, 11:42 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 63 min |
| May 7, 12:13 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 62 min |
| May 7, 12:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 60 min |
| May 7, 12:24 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 96 min |
| May 7, 12:57 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 63 min |
| May 7, 1:04 AM CDT | Flash Flood Warning | EAX | Saline | 4 hr |
| May 7, 1:16 AM CDT | Flash Flood Warning | EAX | Cooper | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.